Alert archive / Puerto Rico / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS JSJ

September 2, 2008

NWS JSJ issued this flash flood watch at Sep 2, 2008, 8:54 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2008, 8:54 AM CDT (13:54 UTC)
Expired
Sep 2, 2008, 6:24 PM CDT
In force
10 hr
Issued by
NWS JSJ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA62 TJSJ 021354
FFASJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN JUAN PR
954 AM AST TUE SEP 2 2008

PRZ001>004-012-013-VIZ001-002-030000-
/O.NEW.TJSJ.FF.A.0004.080902T1354Z-080903T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-CULEBRA-
VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...SAN JUAN...
CAROLINA...FAJARDO...HUMACAO...GUAYAMA...ARROYO...YABUCOA...
SALINAS...COCO...CAGUAS...CULEBRA...ESPERANZA...ANNAS RETREAT...
CHARLOTTE AMALIE...CHARLOTTE AMALIE EAST...CHARLOTTE AMALIE WEST...
CRUZ BAY...CHRISTIANSTED...FREDERIKSTED...FREDERIKSTED SOUTHEAST...
GROVE PLACE
954 AM AST TUE SEP 2 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM AST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF PUERTO RICO AND VIRGIN 
  ISLANDS...INCLUDING THE FOLLOWING AREAS...IN PUERTO RICO...
  CULEBRA...EASTERN INTERIOR...NORTHEAST...SAN JUAN AND VICINITY...
  SOUTHEAST AND VIEQUES. IN VIRGIN ISLANDS...ST CROIX AND ST. 
  THOMAS/ST. JOHN/ADJACENT ISLANDS.

* UNTIL 8 PM AST THIS EVENING

*  OUTER RAIN BANDS FROM STRONG TROPICAL STORM HANNA WILL CONTINUE
   TO LIFT NORTHWARDS ACROSS PARTS OF THE LOCAL AREA...AND ENHANCE
   SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN THIRD OF PUERTO
   RICO...CULEBRA...VIEQUES...AND THE U.S. VIRGIN ISLANDS TODAY.
   AT THIS TIME THE BULK OF THE WEATHER ASSOCIATED WITH THESE
   BANDS WILL BE FOCUSED ACROSS THESE AREAS THROUGH THE REST OF
   THE MORNING AND EARLY AFTERNOON HOURS.

* WEATHER CONDITIONS WILL CONTINUE TO DETERIORATE LATER THIS
  AFTERNOON INTO THE EVENING HOURS AS THESE BANDS LIFT NORTHWARDS
  TRAILING HANNA. THE OUTER BANDS ARE ALREADY AFFECTING PARTS OF
  THE EASTERN CARIBBEAN WATERS...CULEBRA...VIEQUES...AND PARTS OF
  THE VIRGIN ISLANDS...PRODUCING HEAVY RAINFALL. DOPPLER WEATHER
  HAS SO FAR ESTIMATED RAINFALL ACCUMULATIONS OF ONE TO THREE
  INCHES ACROSS THE WATERS SURROUNDING THE ISLANDS. CONDITIONS
  WILL CONTINUE TO QUICKLY DETERIORATE AS ADDITIONAL BANDS
  APPROACH THE AREA FROM THE SOUTH THIS AFTERNOON AND THROUGH THE
  EVENING HOURS. PERIODS OF HEAVY RAINFALL AND GUSTY WINDS ARE
  EXPECTED WITH THE SHOWERS...THUNDERSTORMS...AND SQUALLS. DUE TO
  HEAVY RAINFALL THE PAST FEW DAYS AND THIS ADDITIONAL RAINFALL
  EXPECTED TODAY...FLASH FLOODING IS POSSIBLE THIS AFTERNOON
  THROUGH TONIGHT. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER
  AREAS OF STEEP TERRAIN.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAIN ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLOODING. IF YOU
ARE IN THE WATCH AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...
ESPECIALLY IF YOU HAVE INTERESTS ALONG AREA RIVERS. KEEP INFORMED...
AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH
FLOOD WARNING IS ISSUED.

PEOPLE IN THE WATCH AREA SHOULD CONTINUE TO BE AWARE OF THE
POSSIBILITY FOR HEAVY RAINFALL. AVOID LOW LYING AREAS...AND BE
CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. THE
HEAVY RAIN COULD ALSO CAUSE MUDSLIDES IN AREAS OF STEEP TERRAIN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV...RADIO OR YOUR
CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.

$$
RAM/SR/BM
1 follow-up statement
000 
WGCA62 TJSJ 022324
FFASJU

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN JUAN PR
724 PM AST TUE SEP 2 2008

PRZ001>004-012-013-VIZ001-002-030030-
/O.CAN.TJSJ.FF.A.0004.000000T0000Z-080903T0000Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-CULEBRA-
VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
INCLUDING THE MUNICIPALITIES AND/OR ISLANDS OF...SAN JUAN...
CAROLINA...FAJARDO...HUMACAO...GUAYAMA...ARROYO...YABUCOA...
SALINAS...COCO...CAGUAS...CULEBRA...ESPERANZA...ANNAS RETREAT...
CHARLOTTE AMALIE...CHARLOTTE AMALIE EAST...CHARLOTTE AMALIE WEST...
CRUZ BAY...CHRISTIANSTED...FREDERIKSTED...FREDERIKSTED SOUTHEAST...
GROVE PLACE
724 PM AST TUE SEP 2 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR EASTERN AND SOUTHEASTERN SECTIONS OF PUERTO
RICO AS WELL FOR VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS HAS
BEEN CANCELLED. 

RAIN HAS DIMINISHED OVER THE EASTERN AND SOUTHEASTERN PUERTO RICO
AND ACROSS VIEQUES CULEBRA AND THE U.S. VIRGIN ISLANDS EARLY THIS EVENING.
LATEST RADAR IMAGES INDICATED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE CARIBBEAN COASTAL WATERS SOUTH OF PUERTO
RICO AND THE U.S. VIRGIN ISLANDS. THIS ACTIVITY WILL CONTINUE TO
MOVE TO THE NORTH ACROSS THE SOUTHERN SECTIONS OF PUERTO RICO AND
ACROSS THE U.S.V.I. LATER THIS EVENING AND OVERNIGHT. HOWEVER...NO
WIDESPREAD OR SIGNIFICANT PRECIPITATION IS EXPECTED DURING THE
REST OF THE EVENING HOURS AND FOR THAT REASON THE FLASH FLOOD
WATCH HAS BEEN CANCELLED.

$$

FIGUEROA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 5:27 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 2, 5:27 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
627 AM AST TUE SEP 2 2008

.SYNOPSIS...AT UPPER LEVELS...A WEAK RIDGE OF HIGH PRESSURE IS
OVER THE CARIBBEAN WHILE STRONGER LOW PRESSURE IS WELL NORTH OF
THE AREA...CREATING WESTERLY FLOW AT THE MOMENT. DURING THE WEEK...
HIGH PRESSURE WILL MOVE INTO THE WESTERN ATLANTIC AND FLOW WILL GO
FROM BEING ERRATIC TO EASTERLY. AN UPPER LEVEL LOW PRESSURE WILL
PINCH OFF IN THE EASTERN TROPICAL ATLANTIC WEDNESDAY AND MOVE
WESTWARD BETWEEN 20 AND 23 NORTH UNTIL IT PASSES PUERTO RICO LATE
IN THE COMING WEEKEND.

AT MID LEVELS...HIGH PRESSURE WILL PUSH INTO THE WESTERN ATLANTIC
AS HURRICANE HANNA MOVES TOWARD THE SOUTHEAST COAST OF THE UNITED
STATES...EXERTING CONSIDERABLE SOUTHWARD PRESSURE ON WHAT IS
EXPECTED TO BE HURRICANE IKE BY FRIDAY. A TROUGH NOW JUST OFF THE
AFRICAN COAST WILL ALSO PASS ON FRIDAY FOLLOWED BY ANOTHER BROAD
AREA OF LOW PRESSURE ON MONDAY NEXT. BY THE FRIDAY AFTER NEXT
ANOTHER FULLY DEVELOPED SYSTEM IS BEING FORECAST TO MOVE NORTHWEST
INTO THE EASTERN ATLANTIC. MID LEVELS WILL REMAIN DRY AFTER
TODAY...EXCEPT FOR THE INTERRUPTION PROVIDED BY THE NEARBY PASSAGE
OF IKE ON FRIDAY.

AT LOWER LEVELS...HURRICANE HANNA WILL MOVE NORTHWEST TOWARD THE
SOUTH CAROLINA COAST BEGINNING ON WEDNESDAY. TROPICAL STORM IKE
WILL REACH HURRICANE FORCE ON WEDNESDAY AND PASS JUST NORTH OF
PUERTO RICO ON FRIDAY. SURFACE FLOW SHOULD SWITCH FROM SOUTHERLY
AROUND HANNA TO NORTHERLY AROUND IKE THURSDAY NIGHT. HIGH PRESSURE
WITH EAST NORTHEAST FLOW WILL BUILD OVER THE LOCAL AREA LATER ON
SATURDAY. DURING THE EARLY PART OF NEXT WEEK...EASTERLY FLOW WILL
WEAKEN AND WHAT IS NOW TROPICAL DEPRESSION NUMBER 10 IS EXPECTED
TO PASS NORTH OF THE AREA ON THURSDAY AFTER NEXT. MODELS SHOW A
MUCH STRONGER AND LARGER SYSTEM MOVING INTO THE CENTRAL ATLANTIC
LATE NEXT WEEK.

&&

.DISCUSSION...MOISTURE OVER THE AREA REMAINS VERY GOOD AND
INSTABILITY HAS INCREASED OVER THE LAST PAST 24 HOURS. SKIES WILL
DAWN PARTLY CLOUDY AND THERE SHOULD BE SOME SUNSHINE AT
FIRST...EXCEPT...OVER FAR EASTERN PUERTO RICO...CULEBRA AND VIEQUES
WHERE THUNDERSTORMS ARE PLAYING OVER THE COASTAL WATERS JUST EAST
OF FAJARDO AND OVER A LITTLE BIT OF THE NORTHEASTERN SECTION OF
PUERTO RICO. THIS REFLECTS THE LONG REACH OF ONE OF THE SPIRAL
BANDS FROM HURRICANE HANNA WHOSE CENTER IS SOME 460 MILES WEST
NORTHWEST OF SAN JUAN AS OF 09Z. MOISTURE FROM HANNA IS EXPECTED
TO MOVE FROM THE SOUTH SOUTHWEST OVER THE LOCAL AREA WITH SOME
SHOWERS AND THUNDERSTORMS REMAINING IN THE CARIBBEAN AND ATLANTIC
EAST OF PUERTO RICO FOR THE REMAINDER OF THE DAY.

DRIER AIR BEGINS TO FILTER IN OVER THE AREA IN THE SOUTH SOUTHEAST
FLOW WEDNESDAY WHICH IS STILL UNDER THE INFLUENCE OF HANNA. THE
NAM12 SHOWS A CONSIDERABLE AREA OF MUCH DRIER AIR AT 850 MB ON
THURSDAY AND THE GFS IS ONLY ABOUT 6 HOURS BEHIND. AT THIS POINT
THE AIR FLOW BEGINS TO TRANSITION FROM HANNA TO IKE AND MOISTURE
INCREASES ON FRIDAY.

THE CURRENT FORECAST IS CALIBRATED TO THE PASSAGE OF IKE NORTH OF
PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT ABOUT 22 NORTH.
THIS...UNFORTUNATELY IS NOT ENTIRELY CERTAIN...SINCE THE GFS
BRINGS THE CENTER OF IKE AS FAR SOUTH AS 19 NORTH. THEREFORE
CONFIDENCE IN THE WIND SPEEDS AND TO SOME EXTENT DIRECTION...AND
EVEN MORE SO THE AMOUNT OF PRECIPITATION EXPECTED...IS FAIRLY LOW.
THIS SITUATION WILL NEED TO BE MONITORED CLOSELY. AFTER THE
PASSAGE OF IKE...HIGH PRESSURE BUILDS INTO THE NORTHEAST CARIBBEAN
OVER THE WEEKEND AND THE ATMOSPHERE DRIES AGAIN. WOULD EXPECT
BETTER WEATHER...BUT TEMPERATURES ON THE NORTH AND WEST COASTS OF
PUERTO RICO ARE LIKELY TO BE 2 TO 4 DEGREES ABOVE NORMAL.

WHAT IS TO BECOME OF TROPICAL DEPRESSION 10 SEEMS EVEN MORE
UNCERTAIN. THE POTENTIAL FOR DEVELOPMENT TO HURRICANE STRENGTH IS
THERE...BUT ITS PATH IS LIKELY TO BE FARTHER NORTH OF THE LOCAL AREA
THAN IKE. THE GFS IS NOT FAVORING THIS SYSTEM AS MUCH AS INITIAL
CONDITIONS WOULD INDICATE. AT A MINIMUM...WOULD EXPECT AN INCREASE IN
SHOWERS AND THUNDERSTORMS IN THE AREA BY MID WEEK NEXT WEEK.

ADJUSTMENTS TO THE GRIDS HAVE BEEN INCREMENTAL...EXCEPT AS DISCUSSED
BELOW IN THE MARINE SECTION. HAVE INCREASED POPS SOME FOR PUERTO
RICO AND THE U.S. VIRGIN ISLANDS TODAY...AND LOWERED POPS
SUBSTANTIALLY THURSDAY NIGHT AS SUBSIDENCE BETWEEN HANNA AND IKE
PREVAILS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST TAF SITES DURING
THE MORNING HOURS. BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE
ACROSS TJPS...TIST...AND TISX AT LEAST THROUGH 14Z AS SCATTERED
SHOWERS MOVE BY THESE AREAS. DAYTIME HEATING AND LIGHT WINDS WILL
ENHANCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS
THE NORTHERN HALF OF PUERTO RICO INCLUDING THE METROPOLITAN AREA
BETWEEN 16Z-23Z. THIS WILL LEAD TO TEMPORARY MOUNTAIN OBSCURATIONS
WITH PERIODS OF MVFR CONDITIONS ACROSS TJSJ...TJBQ AND TJMZ...WITH
MOSTLY VFR CONDITIONS EXPECTED TO PREVAIL ELSEWHERE. LATEST TJSJ 00Z
SOUNDING INDICATED A VERY LIGHT AND VARIABLE WIND FLOW FROM THE
SURFACE TO AROUND 25 THOUSAND FEET.

&&

.MARINE...HAVE MADE ONE MAJOR CHANGE IN THE GRIDS THIS MORNING. HAVE TAKEN
DOWN ALL SMALL CRAFT ADVISORIES IN THE ATLANTIC DUE TO WINDS.
QUIKSCAT AND ASCAT ARE NOT SHOWING WINDS THIS MORNING THAT THE
GFS HAS BEEN FORECASTING FOR THE NORTHWEST CORNER OF ZONE AMZ710
FOR THE PAST SEVERAL DAYS. WINDS THERE AGREE WITH THE
BUOY...41043 ...WHICH IS SHOWING 15 KNOTS OR LESS. THIS ALSO
FALLS IN LINE WITH THE NAM12 FORECAST WHICH HAS HANDLED THE
CIRCULATION AROUND HANNA OVER US MUCH BETTER. THEREFORE AM USING
NAM WINDS FOR THE NEXT 84 HOURS. THIS WILL KEEP MAXIMUM WINDS IN
THE FAR NORTHWEST CORNER OF OUR FORECAST AREA IN THE 15 TO 20
KNOT RANGE AND EVEN THIS MAY BE A TAD HIGH. SEAS WILL STILL RANGE
FROM 6 TO 8 FEET JUST NORTH OF THE FORECAST AREA AND AM KEEPING
THE 6 FOOT SEAS PREVIOUSLY FORECAST WHICH WILL LEAVE EXERCISE
CAUTION IN ZONE AMZ710. SEAS IN THE ATLANTIC SHOULD SUBSIDE
WEDNESDAY AND THURSDAY. BUT EXPECT SEAS TO RISE RAPIDLY ON FRIDAY
FROM THE PASSAGE OF HURRICANE IKE. SEAS IN THE CARIBBEAN ARE BELOW
3 FEET AND SHOULD REMAIN SO UNTIL THE PASSAGE OF IKE. IKE MAY
INCREASE SEAS THERE TO 4 TO 5 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  92  80 /  50  30  40  10
STT  87  79  88  79 /  60  60  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/12/
Hazardous weather outlook, Sep 2, 5:31 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
631 AM AST TUE SEP 2 2008

AMZ710>750-PRZ001>013-031045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
631 AM AST TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-031045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
631 AM AST TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 AM CDTAreal Flood AdvisoryJSJ117 min
Sep 2, 7:22 AM CDTMarine Weather StatementJSJ3 hr
Sep 2, 9:09 AM CDTSmall Craft AdvisoryJSJ58 hr
Sep 2, 9:13 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 2, 1:40 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 2, 2:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 2, 2:38 PM CDTMarine Weather StatementJSJ4 hr
Sep 2, 2:50 PM CDTAreal Flood AdvisoryJSJ100 min
Sep 2, 2:50 PM CDTAreal Flood AdvisoryJSJ49 min
Sep 2, 7:28 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 2, 10:17 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Watches in Puerto Rico, 2008Flash Flood Watches in U.S. Virgin Islands, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.